Hello, I am just over a year from diagnosis now 26 years old (chemo, herceptin, surgery, radiotherapy) now been on tamoxifen past 9 months. I have just had an appointment where they have suggested I start zoladex because my periods have returned (my cancer was oestrogen positive).
I have done a bit of research and there seems to be a slight benefit (in terms of minimizing reoccurrence) in taking both tamoxifen and zoladex at the same time. However, i just want to understand a bit more about the risks associated with zoladex.
A few things I would like to know:
- Should I routinely take calcium supplements to protect against osteoporosis?
- By stopping my periods, is there a risk that they won’t come back after completing 2 years of zoladex?
I’d also be interested in hearing about peoples personal experience of taking both drugs.
Many thanks in advance!
I was dx in feb 08 age 34.
I was 100% hormone positive and had surgery, rads, zoladex and tamoxifen.
At the time of prescribing my drugs, my onc also suggested i take a calcium supp for the bone loss from zoladex. I now get them on prescription (free!) from my gp. I was also booked in for a bone density dexa scan to monitor bone loss, which i will have every 2 years.
After your 2 years of zoladex your periods will return. Zoladex protects the ovaries and just switches them off until you stop the injections.
I had no problems with this injection. The biggest problem for me was going to the hosp to get it done every 4 wks!
In july this year, after 15 months zoladex, i had my ovaries removed which means i dont have the injection anymore. My onc suggested this to me as i dont want anymore children, and when the zoladex finished i would still have only been 36 and returning periods would mean returning hormones.
Good luck with your decision
As well as the information and advice you receive from the other users you may find it helpful to read the BCC fact sheet on zoladex as it will have some of the information you are looking for.
To have a look at this or get a copy just follow this link:-
I hope this helps.
Sam (BCC Facilitator)
I’m just wondering what you decided to do about the Zoladex as I’ve found myself in the same situation and I’m a bit concerned about the side effects (especially osteoporisis). I had no side effects from the Tamoxifen, but my periods returned after about 9 months. I knew things seemed to be going too well.
Anyway, I’d be interested to know what you decided to do.
Hi everyone. I have been taken tamoxifen for one year and in the last 3 months I have been suffering from dizziness. On two occasions I have also fainted making it now dangerous as on the last occasion I fell and hit my head. All test are ok. Last time I stopped taking the medication for a month and felt better. I am going to see the oncologist tomorrow to see if I can take an alternative drug. Any suggestions on changing drug? Has anyone experienced dizziness with Zoladex, what is the main side effect. Thank you for taking the time to reply.
I have been on Zoladex and Tamox for nearly 5 years now, its been a long slog but the end is in sight!
I was dx at 29 (2004)with stage II grade III, ER+, HER2+++, had surgery, reconstruction, chemo, rads, herceptin.
I didnt take any calcium suppliments and my bones have been fine. I have tried over the years to keep the exercise up as this does help. I had bone density tests yearly and they all came back normal.
I moved to 3 monthly injections after about 3 years as i just couldnt take the monthly injections anymore. 3 month injections made things a lot easier and less dr’s appointments too!
Your periods should be fine as lolly said, it just puts everything into “sleep” mode!
Let me know if you have anymore questions.
I was the same 5yrs Tamox and nearly as long Zoladex after a break from it to see if it had put me menapausal. I am now menapause and it was the Zoladez that brought it on. I am 47 and now on Arimidex.
I dont want tyo put a damper on Zoladex as I know that different people react different to medication. I am only 24 and I have just been told that I have ostoperosis and this has been caused by the zoladex, I also have put on 2 stone and had to change to 3 monthly injections as the 4 weekly one made me crazy I get really bad flushes and stiff joints too. I didnt have chemo so i dont want to come off the zoladex, but am due to stop taking it in 6 months and stay on tamoxifen. I canmt wait and am going to really celebrate and hopefully get my body back into shape! Different people have given different reactions to the drug, I prefer taking this reather than than the dreaded C coming back…good luck! x
An update on my original post. I was deamed post menap in July 09. So started Arimidex. Bad joint pain!!! But tolerable considering the best effects the meds are doing. But no my period has returned AGAIN!!! I have had years of Zoladex and as I say bloods said Post Men. Thought it was strange my remaining nipple has been hurting like hell and the last couple of nights have been quite nice sleeps and no flushing. Didnt make the connection. So booked to see onc next week dare say Zoladex again for ever. Im 47 dx 41.
Wow! now I’m a wee bit confused… I’ve been put on zoladex and armidex due to not getting on with the tamoxifen.I’m have just reach the ripe age of 40yrs and had test before my chemo which indicated that I was no where near menapause…My periods came back after stopping with the chemo.
Had 2 injections so far and done 2 weeks of armidex …at the mo the alst few days suffering stomach craps and terrible mood swings…and my sleep has gone back to what it was on Tamo … very broken!!more broken than actuall!! Is this what the next 5 yrs are gonna be??